Alert archive / Indiana / Tornado Warnings in 2010

Tornado Warning 40, NWS Indianapolis, IN

July 20, 2010Jennings County, Indiana

NWS Indianapolis, IN issued this tornado warning at Jul 20, 2010, 8:13 PM EDT for Jennings County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2010, 8:13 PM EDT (00:13 UTC)
Expired
Jul 20, 2010, 8:30 PM EDT
In force
17 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WFUS53 KIND 210013
TORIND
INC079-210030-
/O.NEW.KIND.TO.W.0040.100721T0013Z-100721T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EDT TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 830 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES NORTH OF NORTH VERNON...OR 19 MILES
  SOUTHEAST OF COLUMBUS...AND MOVING EAST AT 25 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  NEBRASKA AROUND 825 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3908 8562 3913 8562 3913 8559 3917 8551
      3919 8545 3905 8545 3904 8545
TIME...MOT...LOC 0013Z 270DEG 21KT 3911 8557

$$

PUMA
2 follow-up statements
897 
WWUS53 KIND 210021
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EDT TUE JUL 20 2010

INC079-210030-
/O.CON.KIND.TO.W.0040.000000T0000Z-100721T0030Z/
JENNINGS-
821 PM EDT TUE JUL 20 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN JENNINGS
COUNTY UNTIL 830 PM EDT...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES NORTHEAST OF NORTH VERNON...OR 20 MILES
NORTHEAST OF SEYMOUR...MOVING EAST AT 25 MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  NEBRASKA AROUND 825 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3904 8545 3909 8559 3913 8559 3917 8551
      3919 8545
TIME...MOT...LOC 0020Z 270DEG 21KT 3910 8552

$$

PUMA
188 
WWUS53 KIND 210027
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 PM EDT TUE JUL 20 2010

INC079-210036-
/O.EXP.KIND.TO.W.0040.000000T0000Z-100721T0030Z/
JENNINGS-
827 PM EDT TUE JUL 20 2010

...THE TORNADO WARNING FOR NORTHEASTERN JENNINGS COUNTY WILL EXPIRE
AT 830 PM EDT/730 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3904 8545 3909 8559 3913 8559 3917 8551
      3919 8545
TIME...MOT...LOC 0026Z 276DEG 21KT 3909 8548

$$

PUMA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 7:05 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 20, 7:05 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT TUE JUL 20 2010

.UPDATE...
AVIATION SECTION HAS BEEN UPDATED.

&&

.SYNOPSIS...
A FRONT CURRENTLY STALLED ACROSS CENTRAL INDIANA WILL CONTINUE TO
DOMINATE THE FORECAST INTO THURSDAY KEEPING CHANCES FOR
THUNDERSTORMS IN THE FORECAST. A RIDGE WILL START BUILDING BACK INTO
THE AREA FOR THURSDAY NIGHT/FRIDAY AND WILL CONFINE ANY CHANCES OF
PRECIPITATION TO NORTHERN PARTS OF THE AREA. BY FRIDAY NIGHT ANOTHER
FRONTAL SYSTEM WILL ARRIVE AS LOW PRESSURE SWINGS THROUGH THE GREAT
LAKES AND THE COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY. BY
SUNDAY ANOTHER RIDGE BUILDS INTO THE AREA AND SHOULD KEEP THINGS DRY.

&&

.NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/...
MODELS NOT IN GREAT AGREEMENT AND EVEN WHEN THEY ARE
PLACEMENT/TIMING HAVE BEEN OFF FROM REALITY RECENTLY. SPC SREFS ARE
NOW PUSHING BACK TIMING OF NEXT MCS UNTIL AFTER 6Z AND PUTTING THE
TRACK ACROSS THE CENTRAL FORECAST AREA. GFS IS DEVELOPING A COMPLEX
ACROSS THE SOUTH AFTER 0Z WHILE NAM KEYS ON THE FAR SOUTH AFTER 0Z.
ECMWF HAS A BUNCH OF PRECIPITATION ACROSS THE ENTIRE AREA THROUGH
THE OVERNIGHT BUT ALSO HAS QPF ACROSS THE AREA CURRENTLY THAT IS NOT
OCCURRING. CONFIDENCE ON PLACEMENT IS NOT HIGH WITH RECENT MODEL
PERFORMANCE IN THIS AREA SO WILL BROADBRUSH THE AREA WITH LIKELY
THUNDERSTORMS. WILL PUSH TIMING BACK A LITTLE BASED ON CURRENT
TRENDS AND TAKING SREFS INTO CONSIDERATION. FOR LOW TEMPERATURES
WILL USE A MAV/MET AVERAGE OF LOW 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FORECAST FOCUS IS ON POPS THROUGH THE SHORT TERM. MODELS HAVE NOT
DONE A GREAT JOB HANDLING THIS PATTERN AND THUS CONFIDENCE IS FAIRLY
LOW. WITH FRONT STILL HANGING AROUND WILL KEEP CHANCE THUNDER GOING
FOR WEDNESDAY THROUGH THURSDAY BUT THIS IS MORE MIDDLE GROUND FROM
GUIDANCE WHICH IS HIGHER WEDNESDAY AND THURSDAY AND LOWER ON
WEDNESDAY NIGHT. EXPECT MCS DEVELOPMENT TO OCCUR EACH PERIOD BUT NOT
NECESSARILY IN OUR FORECAST AREA. HIGH PRECIPITABLE WATER VALUES
STAY OVER THE AREA AND THUS HEAVY RAINFALL WILL BE A THREAT FROM ANY
THUNDERSTORM DEVELOPMENT. INSTABILITY AND LOW LEVEL JET COMBINED
WITH LOCATION OF THE FRONT KEEP THE AREA IN A SLIGHT RISK FOR THESE
DAYS HOWEVER THIS IS ALSO HIGH IN UNCERTAINTY. BY THURSDAY THE RIDGE
STARTS BUILDING INTO THE SOUTH AND THUS HAVE KEPT HIGHER CHANCE POPS
IN THE NORTH FOR THURSDAY AND THURSDAY NIGHT. FOR TEMPERATURES SAW
NO REASON TO DEVIATE FROM A MAV/MET AVERAGE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
DEVIATED LITTLE FROM HPC IN THE LONG TERM. RIDGING OVER THE AREA ON
FRIDAY MAKES A DRY DAY LOOK MORE PLAUSIBLE SO DROPPED POPS TO SLIGHT
CHANCE AND KEPT HIGH TEMPERATURES IN THE 90S. BY FRIDAY NIGHT A COLD
FRONT APPROACHES AND THIS BRINGS CHANCES FOR THUNDERSTORMS THROUGH
SATURDAY WITH THE HIGHEST POPS IN THE NORTH. DRY WEATHER ARRIVES ON
SUNDAY AS ANOTHER RIDGE BUILDS OVER THE AREA BUT THIS LOOKS LIKE IT
MIGHT ACTUALLY BE WITH AN UPPER PATTERN CHANGE AND KEEP THINGS DRY
FOR A FEW DAYS.

&&

.AVIATION.../DISCUSSION FOR 210000Z TAFS/...
A WEATHER DISTURBANCE WAS CAUSING THUNDERSTORMS TO BECOME MORE
NUMEROUS ACROSS SOUTHERN AND EASTERN SECTIONS THIS EVENING.  THESE
STORMS MAY AFFECT KBMG FOR A FEW HOURS AND WILL NOT BE TOO FAR FROM
KIND EITHER OVER THE NEXT HOUR OR TWO. OTHERWISE I EXPECT A QUIETER
NIGHT AS THIS DISTURBANCE MOVES ON TO THE EAST.  A THUNDERSTORM
COMPLEX OVER MISSOURI MAY SPREAD THUNDERSTORMS INTO THE OHIO VALLEY
LATE TONIGHT.  BUT MOST OF THIS WEATHER SHOULD STAY TO OUR SOUTH
WITH THE POSSIBLE EXCEPTION OF KBMG.

WITH A MOIST GROUND SOME MODELS INDICATING EXTENSIVE AREAS OF
STRATUS LATE TONIGHT.   HIGH CLOUDS WILL PROBABLY LIMIT DENSE
FOG...BUT IFR FOG MAY OCCUR BRIEFLY AT SOME OUTLYING TAF SITES.

ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE THE RULE ACROSS OUR
SOUTHERN SECTIONS ALONG AN INSTABILITY AXIS. OTHERWISE ALL TAFS
SHOULD BECOME VFR BY LATE MORNING.

&&

.HYDROLOGY...

SOUTHWESTERN PORTIONS OF THE FORECAST AREA HAVE RECEIVED FROM 200 TO
600 PERCENT MORE RAINFALL THAN AVERAGE FOR THE PAST 7 DAYS. THUS
THIS AREA IS SATURATED AND WILL BE ABLE TO HANDLE VERY LITTLE
ADDITIONAL RAINFALL BEFORE EXPERIENCING TROUBLE WITH FLOODING. THIS
AREA IS PROGGED TO HAVE ANOTHER MCS MOVE THROUGH TONIGHT WITH ONE
TO MORE THAN TWO INCHES OF RAIN AND IF THE TRACK IS INDEED OVER
THIS AREA FLOODING WILL BE LIKELY. FOR THIS REASON HAVE ISSUED A
FLASH FLOOD WATCH THROUGH 12Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ051>053-
060>062-067>070.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...JH
HYDROLOGY...CP
Hazardous weather outlook, Jul 20, 5:12 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT TUE JUL 20 2010

INZ021-028>031-035>049-051>057-060>065-067>072-212115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
512 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. THE MAIN THREAT FROM ANY STORM THAT
BECOMES SEVERE WILL BE DAMAGING WINDS...HEAVY RAIN RESULTING IN
FLASH FLOODING...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY
NIGHT. THE MAIN THREAT FROM THESES STORMS WILL BE DAMAGING WIND
AND HEAVY RAIN RESULTING IN FLASH FLOODING. LIGHTING IS A THREAT
FROM ANY THUNDERSTORM.

EVEN MORE STORMS MAY OCCUR THURSDAY THROUGH SATURDAY NIGHT.
IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE
POSSIBLE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

RIVER FLOODING MAY ALSO BECOME A CONCERN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jul 20, 7:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
733 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          2 SE TRAFALGAR          39.39N 86.12W
07/20/2010                   JOHNSON            IN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO TOUCHDOWN NEAR THE
            INTERSECTION OF 200W AND HWY 252.

&&

MRD
Local storm report, Jul 20, 7:35 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          5 SE TRAFALGAR          39.36N 86.08W
07/20/2010                   JOHNSON            IN   LAW ENFORCEMENT

            NEAR COUNTY ROADS 325 EAST AND 500 SOUTH MOVING EAST

&&

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:38 PM EDTAreal Flood AdvisoryINDClay, Owen, Vigo3 hr

Nearby

Tornado Warnings in Indiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.